There’s yet another reason for women with epilepsy of childbearing age to be concerned. (As if there weren’t enough!!!)
According to the HealthDay News — When a pregnant woman takes the epilepsy medication valproate, her child’s intelligence may be lowered for at least three years, and possibly beyond, a new study suggests.
Reporting in the April 16 issue of the New England Journal of Medicine, researchers found that when tested at age 3, children who were exposed to valproate in the womb had IQ scores up to nine points lower than children exposed to other epilepsy medications in utero.
The problem is, many women with epilepsy can only get good control of their seizures with valproate.
“We’re not saying never use valproate, but try other drugs first,” said the study’s lead author, Dr. Kimford Meador, a professor of neurology at Emory University School of Medicine in Atlanta. “We don’t think that valproate should be used as a first choice for any woman of childbearing age. Other drugs should be used first.”
Meador said the recommendation pertains to all women of childbearing age, not just pregnant women, because more than half of all pregnancies are unplanned, and any damage that may occur to the baby may occur before a woman even realizes that she’s pregnant. Additionally, the drug has been shown to cause congenital birth defects in about 10 percent of children exposed to it in the womb, according to Meador.
For women currently taking valproate, sold under the brand name Depakote, Meador emphasized that no one should stop taking epilepsy medication abruptly, because this could result in seizures.
“Don’t stop taking any medications without talking to your doctor,” Meador stressed. “But, if you’re on this medication, ask your doctor about it.”
While the majority of children born to women with epilepsy are normal, animal studies have suggested that exposure to epilepsy medications might be associated with “cognitive and behavioral difficulties,” according to background information in the study.
To assess what effects these medications might have on babies, the Neurodevelopmental Effects of Antiepileptic Drugs (NEAD) study was begun. The study includes 309 children from 25 epilepsy centers in the United Kingdom and the United States. All of the children’s mothers were taking one of four epilepsy medications during pregnancy, including valproate, carbamazapine, lamotrigine and phenytoin.
The researchers plan to assess the children periodically until they’re 6 years old. The current report focuses on outcomes when the children were 3 years old.
After compensating for other factors that might influence a child’s intelligence — such as maternal IQ, maternal age, the dose of anti-epileptic medication, gestational age at birth and the mother’s intake of folic acid — the researchers found that children exposed to valproate during pregnancy had significantly lower IQ scores than the children exposed to the other medications.
The average IQ for children exposed in the womb to lamotrigine was 101, for phenytoin it was 99, and for carbamazepine it was 98. Children exposed to valproate in the womb scored an average of 92 on the IQ test, according to the study.
The researchers also found that the drug’s effect on IQ was “dose-dependent,” meaning that the higher the dose of medication, the more effect on the child’s intelligence.
Meador said the researchers suspect that the medication may cause a loss of brain cells in the baby, like fetal alcohol syndrome does.
“The take-away message from this study is that the danger of neurocognitive impairment is real with the use of valproic acid (valproate),” said Dr. Inna Vaisleib, a pediatric neurologist and epileptologist at Children’s Hospital of Pittsburgh.
“Not using valproic acid in women of childbearing age is a good idea, as approximately half of all pregnancies are unplanned,” she said, adding that “epilepsy is common, and about one in 200 pregnant women are receiving anti-epileptic drugs.”
Vaisleib cautioned strongly against stopping any medications without first consulting a neurologist, because seizures can also be damaging to a growing fetus, as well as to the expectant mother.
To learn more about epilepsy and pregnancy, visit the Epilepsy Foundation.
SOURCES: Kimford Meador, M.D., professor of neurology, Emory University School of Medicine, Atlanta; Inna Vaisleib, M.D., pediatric neurologist and epileptologist, Children’s Hospital of Pittsburgh; April 16, 2009, New England Journal of Medicine